Alert archive / North Carolina / River Flood Warnings in 2020

River Flood Warning 12, NWS Wilmington, NC

February 5, 2020Bladen County, North Carolina

NWS Wilmington, NC issued this river flood warning at Feb 5, 2020, 8:03 PM EST for Bladen County, North Carolina. It took effect at Feb 8, 2020, 12:04 AM EST. It was in force for 19 days.

The area

The counties it named.

The facts

Issued
Feb 5, 2020, 8:03 PM EST (01:03 UTC)
In effect from
Feb 8, 2020, 12:04 AM EST
Expired
Feb 26, 2020, 8:03 PM EST
In force
19 days
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
Minor

County Bladen County, NC

The radar

The Wilmington radar (KLTX), 71 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cape Fear River at Elizabethtown (ELZN7).

Action stage
20 ft
Minor stage
25 ft
Moderate stage
35 ft
Major stage
42 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this river flood warning went out at Feb 5, 6:42 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 5, 6:42 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
642 PM EST Wed Feb 5 2020

.SYNOPSIS...
High pressure offshore will maintain above-normal temperatures
through Thursday. A strong cold front will move off the coast
Thursday night. Strong to possibly severe thunderstorms will
accompany the front. Cool high pressure will build in Friday
and persist through the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Latest sfc analysis shows high pressure well offshore with 1002 mb
low pressure developing over the Lwr MS Valley. Decent southerly
gradient flow will allow for another mild night, with low temps only
in the lwr 60s. Similar to last night, could see another round of
scattered showers tonight due to WAA/isentropic lift.

On Thursday...attention turns to an approaching cold front and
highly anomalous upper-level trough. Previous thinking remains on
track, with the best chance of strong to severe storms during the
evening (and early overnight) hours, not daytime Thursday as the
bulk of the storm activity will still be off to the W. Still a good
chance of showers however during the day especially over NW areas
where forcing will be greatest. Also expect wind gusts up to 30-40
mph during the day. As the main squall line moves in from W to E
after dark, there will be increasing chances for heavy rain and
isolated damaging wind gusts...SPC continues to have most of the
local area in a Slight Risk for severe wx, with far western areas in
an Enhanced Risk. Looks to be a good high-shear low-CAPE
environment, with a very strong low-level jet. Timing is not
optimal, but a few hundred CAPE would be enough to cause severe wx
given the very high shear. The severe threat will end during the
overnight hours Thu night from W to E as the cold front pushes
across the area, and winds shift from S to SW.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Cool advection behind Thursday's big storm system will bring
temperatures back to seasonable norms through the short term. Any
lingering showers along the coast Friday morning will be quickly
pushed offshore by the powerful dynamics in place. Massive dry
advection spreads west to east across the area as early as 12Z
through a deep layer. Some moisture does linger however in forecast
soundings in the 3-4fkt layer.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Cool advection shuts off on Saturday but mixing will be so shallow
that highs will be held slightly below climatology. Once high
pressure migrates offshore on Sunday return flow and deeper mixing
are allowed to be realized at the surface and temperatures should
warm to the low 60s. Models suggesting that some light rain breaks
out Monday into Tuesday but the former seems too quick given the
continued zonal mid level flow. Warm and moist advection continues
heading into the latter part of the long term keeping rain in the
forecast as well as temperatures elevated above normal.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Expect VFR to occasionally MVFR cigs through most of the next
24 hours. Strongly forced convective line should just be making
inroads into the area at the end of the period. For the most
part any showers ahead of the system only warrant VCSH. Plenty
of wind shear ahead of the system however and it is well
represented in the latest forecast.

Extended Outlook...A cold front will approach the area on
Thursday with severe thunderstorms possible, brief MVFR/IFR
conditions into early Friday morning.

&&

.MARINE...
Slowly worsening marine conditions over the next 24-26 hr, as a
strong low pressure system approaches from the west and the pressure
gradient increases over the waters. Mainly 10-15 kt southerly winds
tonight become 15-20 kt Thu morning with seas then up to 6-7 ft.
Have converted the Gale Watch to a Gale Warning, as frequent gusts
to 35-40 kt are expected late Thu ahead of the front, until Fri
behind the front. Seas up to 10-12 ft out 20 nm Thu night.

Impressive low level wind fields early Friday along with cold
advection that may lead to even better mixing briefly than Thursday
and thus gale-force gusts seem likely. Winds to drop later Friday at
a rate that will seemingly require a step down through Small Craft
Advisory for a time before all headlines are able to be dropped
Friday night. Light and veering winds all weekend as high pressure
makes a slow eastward progression across the area eventually
yielding SW flow by Monday.

&&

.TIDES/COASTAL FLOODING...
Expect elevated surf over area beaches, especially coastal Brunswick
Thu night. A High Surf Advisory may be necessary.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Gale Warning from noon Thursday to 7 PM EST Friday for AMZ250-
     252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...SHK
MARINE...MBB/MAS
TIDES/COASTAL FLOODING...MAS
Hazardous weather outlook, Feb 5, 3:01 PM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
301 PM EST Wed Feb 5 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-056-058-
059-062015-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
301 PM EST Wed Feb 5 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts over 40 mph are possible during the day Thursday.
Severe thunderstorms may develop late Thursday afternoon into
Thursday evening with the main threat being damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-062015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
301 PM EST Wed Feb 5 2020

...GALE WARNING IN EFFECT FROM NOON THURSDAY TO 7 PM EST FRIDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

In addition, severe thunderstorms could bring strong wind gusts
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-062015-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
301 PM EST Wed Feb 5 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind gusts over 40 mph are possible during the day Thursday.
Severe thunderstorms may develop Thursday night with the main threat
being damaging wind gusts. High surf is also possible over area
beaches. A High Surf Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 8:03 PM ESTRiver Flood WarningILMBladen21 days
Feb 5, 8:03 PM ESTRiver Flood WarningILMRobeson24 days
Feb 6, 5:26 PM ESTSevere Thunderstorm WarningILMRobeson34 min
Feb 6, 6:00 PM ESTSpecial Weather StatementILMBladen, Robeson60 min
Feb 6, 6:57 PM ESTSevere Thunderstorm WarningILMBladen, Pender33 min
Feb 5, 8:03 PM ESTRiver Flood WarningILMDarlington, Florence21 days
Feb 6, 10:17 AM ESTRiver Flood WarningILMWilliamsburg21 days
Feb 6, 4:13 PM ESTSpecial Weather StatementILMDarlington, Marlboro62 min
Feb 6, 4:41 PM ESTSevere Thunderstorm WarningILMDarlington, Dillon, Florence, Marion, Marlboro49 min
Feb 6, 5:46 PM ESTSpecial Weather StatementILMFlorence, Marion44 min
Feb 6, 6:45 PM ESTAreal Flood AdvisoryILMFlorence3 hr

Nearby

River Flood Warnings in North Carolina, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.